Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 5, NWS Flagstaff, AZ

January 28, 2008Gila County, Navajo County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jan 28, 2008, 10:02 AM MST for Gila County, Navajo County, Arizona. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 28, 2008, 10:02 AM MST (17:02 UTC)
Expired
Jan 28, 2008, 6:15 PM MST
In force
8 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
Unknown

Counties Gila County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 118 km from the middle of the area, began a volume at 17:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 5.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2008-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2008-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
93 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 281704
FFWFGZ
AZC007-017-282100-
/O.NEW.KFGZ.FF.W.0005.080128T1702Z-080128T2100Z/
/00000.U.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1002 AM MST MON JAN 28 2008

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR EXCESSIVE RAIN IN...
  EAST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA...
  SOUTHEASTERN NAVAJO COUNTY IN NORTHEAST ARIZONA...

* UNTIL 200 PM MST

*AT 945 AM MST...HYDROLOGISTS WITH THE BUREAU OF INDIAN AFFAIRS 
INDICATE THAT WATER LEVELS ON BOTH THE COOLEE AND BOOTLEG DAMS HAD 
BEGUN TO LOWER BUT REMAINED AROUND 1 FOOT OF THE TOP OF EACH DAMN. 
DAMN FAILURE IS STILL POSSIBLE UNTIL WATER LEVELS LOWER FURTHER. SHOULD 
THESE DAMS FAIL...FLOOD WATERS WILL TRAVEL DOWN CORDUROY AND CARRIZO 
CREEKS...REACHING THE TOWN OF CARRIZO IN ABOUT 2.5 HOURS. FLOOD 
WATER DEPTHS OF 10 TO 12 FEET WOULD THEN BE EXPECTED IN CARRIZO. 

CARRIZO CREEK BETWEEN SHOW LOW AND THE CONFLUENCE WITH CORDUROY 
CREEK IS FLOWING AT AROUND 9000 CUBIC FEET PER SECOND WITH FLOW 
AMOUNTS DECREASING OVER THE PAST FEW HOURS. 

SCATTERED LIGHT RAIN SHOWERS WILL CONTINUE OVER THE AREA THROUGH 200 
PM MST. 

* THE AFFECTED AREA INCLUDES TO TOWN OF CARRIZO 

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF 
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3403 10990 3406 11001 3402 11015 3381 11029
      3382 11031 3403 11030 3413 11023 3412 10988

$$

MCCOLLUM
2 follow-up statements
000 
WGUS55 KFGZ 281915
FFWFGZ
AZC007-017-282115-
/O.EXT.KFGZ.FF.W.0005.000000T0000Z-080128T2115Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1212 PM MST MON JAN 28 2008

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS EXTENDED THE

* FLASH FLOOD WARNING FOR A DAM FAILURE IN...
  EAST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA...
  SOUTHEASTERN NAVAJO COUNTY IN NORTHEAST ARIZONA...

* UNTIL 215 PM MST

* AT 945 AM MST...HYDROLOGISTS WITH THE BUREAU OF INDIAN AFFAIRS 
INDICATE THAT WATER LEVELS ON BOTH THE COOLEE AND BOOTLEG DAMS HAD 
BEGUN TO LOWER BUT REMAINED AROUND 1 FOOT FROM THE TOP OF EACH DAM. 
DAM FAILURE IS STILL POSSIBLE UNTIL WATER LEVELS LOWER FURTHER. 
SHOULD THESE DAMS FAIL...FLOOD WATERS WILL TRAVEL DOWN CORDUROY AND 
CARRIZO CREEKS...REACHING THE TOWN OF CARRIZO IN ABOUT 2.5 HOURS. 
FLOOD WATER DEPTHS OF 10 TO 12 FEET WOULD THEN BE EXPECTED IN 
CARRIZO.

CARRIZO CREEK BETWEEN SHOW LOW AND THE CONFLUENCE WITH CORDUROY 
CREEK IS FLOWING AT AROUND 9000 CUBIC FEET PER SECOND WITH FLOW 
AMOUNTS DECREASING OVER THE PAST FEW HOURS. 

SCATTERED LIGHT RAIN SHOWERS WILL CONTINUE OVER THE AREA THROUGH 200 
PM MST. 

* AFFECTED LOCATIONS INCLUDE CARRIZO

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3403 10990 3406 11001 3402 11015 3381 11029
      3382 11031 3403 11030 3413 11023 3412 10988

$$

MCCOLLUM
000 
WGUS55 KFGZ 282113
FFWFGZ
AZC007-017-290115-
/O.EXT.KFGZ.FF.W.0005.000000T0000Z-080129T0115Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
206 PM MST MON JAN 28 2008

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS EXTENDED THE

* FLASH FLOOD WARNING FOR A DAM FAILURE IN...
  EAST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA...
  SOUTHEASTERN NAVAJO COUNTY IN NORTHEAST ARIZONA...

* UNTIL 615 PM MST

* AT 206 PM MST...HYDROLOGISTS WITH THE BUREAU OF INDIAN AFFAIRS 
INDICATE THAT WATER LEVELS ON BOTH THE COOLEE AND BOOTLEG DAMS 
CONTINUED TO LOWER. HOWEVER...THE SPILLWAYS ON EACH DAM HAVE NOT YET 
BEEN INSPECTED FOR DAMAGE. THEREFORE THE POTENTIAL FOR DAM FAILURE 
STILL  EXITS UNTIL WATER LEVELS LOWER FURTHER. SHOULD THESE DAMS 
FAIL...FLOOD WATERS WILL TRAVEL DOWN CORDUROY AND CARRIZO 
CREEKS...REACHING THE TOWN OF CARRIZO IN ABOUT 2.5 HOURS. FLOOD 
WATER DEPTHS OF AROUND 10 FEET WOULD THEN BE EXPECTED IN CARRIZO.

CARRIZO CREEK BETWEEN SHOW LOW AND THE CONFLUENCE WITH CORDUROY 
CREEK IS FLOWING AT AROUND 7000 CUBIC FEET PER SECOND WITH FLOW 
AMOUNTS DECREASING OVER THE PAST FEW HOURS. 

SCATTERED LIGHT RAIN SHOWERS WILL CONTINUE OVER THE AREA THROUGH 200 
PM MST. 

* AFFECTED LOCATIONS INCLUDE CARRIZO

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF 
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3403 10990 3406 11001 3402 11015 3381 11029
      3382 11031 3403 11030 3413 11023 3412 10988

$$

MCCOLLUM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jan 28, 9:55 AM MST, 7 minutes earlier.

Area forecast discussion, Jan 28, 9:55 AM MST, 7 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
955 AM MST MON JAN 28 2008

.SYNOPSIS...A STRONG PACIFIC STORM SYSTEM WILL CONTINUE TO PRODUCE
PERIODS OF RAIN AND SNOW ALONG WITH STRONG WINDS OVER ARIZONA
THROUGH TONIGHT. THIS STORM WILL PUSH A COLD FRONT FROM NORTHWEST TO
SOUTHEAST ACROSS THE AREA THIS AFTERNOON...BRINGING ANOTHER PERIOD
OF HEAVIER RAIN AND SNOW SHOWERS...STRONG WINDS...AND RAPIDLY
LOWERING SNOW LEVELS. EXPECT AREAS OF BLOWING AND DRIFTING SNOW.
SNOW LEVELS WILL RANGE FROM 5000 TO 6500 FEET TODAY...FALLING TO
BELOW 5000 FEET BY TONIGHT. UNSETTLED AND COLD CONDITIONS ARE
EXPECTED TO CONTINUE FOR MUCH OF THE WEEK.

&&

.DISCUSSION...MOST OF THE HEAVIER RAIN AND SNOW WHICH AFFECTED
NORTHERN AZ LAST NIGHT HAS MOVED EAST OF THE STATE...WITH MAINLY
LIGHT PRECIPITATION CONTINUING THIS MORNING. STRONG WINDS WILL
CONTINUE TODAY...PRODUCING AREAS OF BLOWING AND DRIFTING SNOW IN
AREAS WHICH RECEIVED SNOW LAST NIGHT. AS A RESULT...MOST AREAS HAVE
EITHER A SNOW AND BLOWING SNOW ADVISORY OR A WIND ADVISORY IN EFFECT
TODAY. BEGINNING THIS AFTERNOON...A FINAL VORTICITY CENTER AND
STRONG COLD FRONT WILL BEGIN TO MOVE INTO THE STATE FROM THE
NORTHWEST CORNER. THIS WILL PRODUCE A PERIOD OF HEAVY PRECIPITATION
WITH SNOW LEVELS LOWERING TO MOST VALLEY FLOOR LOCATIONS NORTH OF
THE RIM AND TO AROUND 4500 FEET SOUTH OF THE MOGOLLON RIM.

FOR TUESDAY...A SHORTWAVE RIDGE WILL BRING A BRIEF BREAK IN THE WIND
AND PRECIPITATION...THEN ANOTHER STORM SYSTEM WILL AFFECT THE AREA
WEDNESDAY. THIS STORM WILL AGAIN BRING A GOOD CHANCE OF RAIN AND
SNOW...LOW SNOW LEVELS...AND STRONG WINDS. HOWEVER...THE SYSTEM
APPEARS IT WILL MOVE RAPIDLY ACROSS THE AREA KEEPING RAIN AND SNOW
AMOUNTS LIGHT TO MODERATE.

THURSDAY THROUGH NEXT WEEKEND...NORTHWESTERLY FLOW ALOFT WILL BRING
CONTINUED COLD AND UNSETTLED WEATHER. STORM SYSTEMS WILL CONTINUE TO
MOVE DOWN THE STORM TRACK INTO NORTHERN ARIZONA...PRODUCING STRONG
GUSTY WINDS AND BELOW NORMAL TEMPERATURES.

&&

.AVIATION...FOR THE 18Z PACKAGE...A STRONG STORM SYSTEM WILL AFFECT
MOST OF THE REGION WITH INCLEMENT WEATHER THROUGH THIS FORECAST
PERIOD. EXPECT WDSPRD MVFR/IFR CONDITIONS WITH LOCALIZED LIFR
CONDITIONS ABOVE 6000 FEET THROUGH LATE THIS EVENING. WINDS WILL BE
STRONG AND GUSTY OUT OF THE SOUTHWEST...AVERAGING 20 TO 30 KTS WITH
GUSTS FROM 35 TO 45 KTS FROM LATER THIS MORNING THROUGH EARLY
TUESDAY MORNING. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT UNTIL
NOON MONDAY FOR AZ ZONES 016-017-018

WINTER STORM WARNING IN EFFECT UNTIL 8 PM FOR AZ ZONE 004 ABOVE 6000
FEET.

SNOW AND BLOWING SNOW ADVISORY IN EFFECT UNTIL 11 PM FOR AZ ZONES
006-007-015-016.

SNOW AND BLOWING SNOW ADVISORY IN EFFECT UNTIL 3 AM TUESDAY AZ ZONES
009-010-011-017-039-040.

WIND ADVISORY IN EFFECT FROM 11 AM TODAY UNTIL 3 AM TUESDAY AZ ZONES
012-013-014

WIND ADVISORY IN EFFECT UNTIL 9 AM TODAY AZ ZONES 008-037-038.
&&

WEATHER.GOV/FLAGSTAFF

ONTON/MCCOLLUM
Hazardous weather outlook, Jan 28, 6:02 AM MST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
602 AM MST MON JAN 28 2008

AZZ004>018-037>040-291315-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
602 AM MST MON JAN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL AFFECT NORTHERN AND CENTRAL ARIZONA THROUGH
LATE THIS EVENING. THIS STORM WILL BRING OCCASIONAL SNOW SHOWERS
TO AREAS ABOVE 6000 FEET THROUGH THIS AFTERNOON. VERY WINDY
CONDITIONS WILL ALSO DEVELOP...WITH GUSTS OVER 50 MPH IN MANY
LOCATIONS. THIS WILL LEAD TO AREAS OF BLOWING SNOW WITH POOR
VISIBILITY. A STRONG COLD FRONT WILL SWEEP SOUTHWARD ACROSS THE
REGION THIS EVENING BRINGING ANOTHER ROUND OF MODERATE TO HEAVY
SNOW...STRONG WINDS...AND SNOW LEVELS BELOW 5000 FEET. VARIOUS
WINTER WEATHER ADVISORIES ARE IN EFFECT FOR MUCH OF THE
AREA...PLEASE SEE THESE PRODUCTS (PHXWSWFGZ) FOR DETAILS.

THERE WILL ALSO CONTINUE TO BE A THREAT OF FLOODING ALONG STREAMS
AND RIVERS ACROSS PORTIONS OF YAVAPAI...GILA...SOUTHERN NAVAJO AND
APACHE COUNTIES DUE TO HEAVY RAINFALL OVER THE PAST 24 HOURS. A
FLASH FLOOD WATCH IS IN EFFECT THROUGH NOON FOR PORTIONS OF THIS
AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER WINDY AND COLD STORM SYSTEM IS POSSIBLE WEDNESDAY WITH
SOME LIGHT SNOW ACCUMULATIONS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 10:08 PM MSTFlash Flood WarningFGZYavapai4 hr
Jan 28, 1:19 AM MSTFlash Flood WarningFGZYavapai4 hr
Jan 28, 3:40 AM MSTFlash Flood WarningFGZGila, Navajo6 hr
Jan 28, 3:40 AM MSTFlash Flood WarningFGZGila, Navajo6 hr
Jan 28, 5:39 AM MSTWind AdvisoryFGZApache, Coconino, Navajo, Yavapai18 hr

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.